NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which approach suits teaching an older adult with poor eyesight and mild memory problems?

  1. ATeaching only the family and not the patient
  2. BShort sessions, large-print materials and repeating key points
  3. CA detailed leaflet in small print for them to read later at home
  4. DOne long session with all the information at once
2.Nursing fundamentalsHard

What is the most common cause of ABO-incompatible blood transfusions?

  1. AGiving blood too slowly
  2. BFaulty storage of blood at the wrong temperature
  3. CErrors in identifying the patient or the sample
  4. DAllergies to the plastic bag
3.Infection control & patient safetyMedium

When putting on sterile gloves, how does the nurse put on the second glove?

  1. ASlide the gloved fingers under the second glove’s cuff and pull it on
  2. BPull the second glove on by its fingertips, using the bare hand
  3. CHold the inside of the second glove with the gloved hand
  4. DUse the bare hand to adjust the outside of the first glove
4.Infection control & patient safetyHard

Who should mark the operative site before surgery?

  1. AAny member of the operating room team after anesthesia starts
  2. BThe person who will perform the procedure, with the patient involved where possible
  3. CThe admitting clerk, using the information written on the consent form
  4. DThe patient, alone, using a marker pen at home on the night before surgery
5.Prioritization & delegationMedium

A patient with heart failure gained 2 kg (about 4 lb) since yesterday and is more breathless when lying down. What should the nurse do first?

  1. AEncourage extra fluids to correct the weight change
  2. BRecord the weight on the chart and recheck it at the next weekly weigh-in
  3. CLay the patient flat to help them breathe more easily
  4. DAssess the lungs, oxygen saturation and swelling, then inform the provider
6.Prioritization & delegationHard

Two days after starting haloperidol, a patient suddenly develops painful neck twisting and the eyes roll upwards. What should the nurse anticipate?

  1. AAn anticholinergic drug, such as benztropine or procyclidine, as prescribed
  2. BPhysical restraint until the spasm passes
  3. CNo action, because the spasm is a sign of improvement
  4. DA higher dose of haloperidol to calm the patient and stop the movements quickly
7.Clinical nursingMedium

A postoperative patient has a heart rate of 125/min, blood pressure 88/50 mmHg and a blood-soaked dressing. What is happening?

  1. AAnxiety only
  2. BNormal pain response
  3. CHypovolaemic shock from bleeding
  4. DSeptic shock from a urinary infection
8.Clinical nursingHard

An older patient found on the floor after lying there for many hours has dark brown urine and a very high creatine kinase. What is the main risk?

  1. AA urinary tract infection from lying in urine
  2. BAcute kidney injury from rhabdomyolysis
  3. CA stroke
  4. DHypoglycaemia
9.Lab values & electrolytesMedium

A patient with the syndrome of inappropriate antidiuretic hormone (SIADH) has a sodium of 128 mEq/L. Which prescribed measure would the nurse expect?

  1. ALarge volumes of IV 5% glucose
  2. BFluid restriction
  3. CEncouraging extra water intake
  4. DA low-sodium diet
10.Lab values & electrolytesHard

After chemotherapy for a fast-growing lymphoma, which pattern of results suggests tumor lysis syndrome?

  1. AHigh sodium and low glucose only
  2. BLow potassium, low phosphate, low uric acid and a raised calcium
  3. CNormal electrolytes with a high hemoglobin
  4. DHigh potassium, high phosphate, high uric acid and low calcium
11.PharmacologyMedium

How should oral potassium chloride tablets be taken?

  1. ACrushed and dissolved under the tongue
  2. BOn an empty stomach with only a small sip of water, then lie down
  3. CWith food and plenty of water, swallowed whole if slow-release
  4. DLying down straight after the dose
12.PharmacologyHard

A patient took a doxycycline tablet with a sip of water just before lying down. Now swallowing is very painful. What is the most likely cause?

  1. APill-induced oesophagitis
  2. BOral candidiasis from the antibiotic
  3. CGastric ulcer caused by doxycycline
  4. DAn allergic reaction to the tablet coating
13.Med-surg: cardiovascular & respiratoryMedium

A 70 kg patient has passed 20 mL of urine per hour for the last three hours. How should this be interpreted?

  1. ABelow 0.5 mL/kg/h, suggesting poor kidney perfusion
  2. BHigh, suggesting fluid overload that needs a diuretic
  3. CNormal, because any measurable urine output is reassuring
  4. DNormal, because the target is 0.1 mL/kg/h
14.Med-surg: cardiovascular & respiratoryHard

After chest trauma, a patient is hypotensive with reduced breath sounds on the left. Which finding suggests a haemothorax rather than a tension pneumothorax?

  1. ADistended neck veins
  2. BTrachea pushed away from the affected side
  3. CHyper-resonance on the affected side
  4. DDullness to percussion on the affected side
15.Med-surg: neuro, endocrine & renalMedium

A stroke patient speaks fluently, but the words make little sense, and they do not follow simple instructions. Which type of aphasia is this?

  1. AGlobal aphasia with no speech at all
  2. BExpressive (Broca's) aphasia
  3. CReceptive (Wernicke's) aphasia
  4. DDysarthria from facial weakness
16.Med-surg: neuro, endocrine & renalHard

A 66-year-old smoker has had two episodes of painless red urine. Urine cultures are negative. Which plan is most appropriate?

  1. AAdvise more fluids and review in a year
  2. BAnother course of antibiotics for a UTI
  3. CUrgent referral for cystoscopy and imaging
  4. DReassure him, because the blood has stopped
17.Med-surg: GI, perioperative & oncologyMedium

Why are patients with cirrhosis at increased risk of bleeding?

  1. ACirrhosis raises the platelet count, which makes platelets weaker
  2. BFewer clotting factors, low platelets and varices from portal hypertension
  3. CThe scarred liver releases anticoagulant substances such as heparin into the blood
  4. DHigh arterial blood pressure in cirrhosis makes vessels burst
18.Med-surg: GI, perioperative & oncologyHard

A patient took a large paracetamol (acetaminophen) overdose 6 hours ago and says they feel completely well. Which statement is correct?

  1. ALiver damage may still develop, and appears only days later
  2. BFeeling well means the dose was too small to cause harm
  3. CLiver damage after paracetamol occurs only within the first hour or so
  4. DTreatment is not needed if the patient has not vomited
19.Maternity & obstetric nursingMedium

Which newborn is at greatest risk of hypoglycaemia in the first hours after birth?

  1. AA baby born by planned caesarean to a healthy mother
  2. BA large baby of a mother with diabetes
  3. CA baby with an APGAR of 9 at 5 minutes
  4. DA term baby of average weight who is breastfeeding well
20.Maternity & obstetric nursingHard

A multiparous woman arrives with strong contractions and the baby is born within an hour of their onset. What should the nurse monitor closely afterwards?

  1. AThe mother's ability to walk alone
  2. BOnly the mother's temperature
  3. CUterine tone, bleeding and newborn injury
  4. DOnly the newborn's blood glucose
21.Pediatric nursingMedium

Why is aspirin used in Kawasaki disease even though it is usually avoided in children?

  1. AIt prevents Reye syndrome
  2. BIt reduces inflammation and the risk of coronary artery clots, under specialist supervision
  3. CIt cures the infection that causes the disease
  4. DIt is used only as a painkiller for the rash and joint pain, and is stopped once the fever settles
22.Pediatric nursingHard

The safe dose range of a drug is 25–50 mg/kg per day, divided every 8 hours. A 12 kg child is prescribed 250 mg every 8 hours. What should the nurse do?

  1. AContact the prescriber, because 750 mg a day is above the maximum of 600 mg
  2. BGive the dose, because 250 mg is within the range for a single dose
  3. CGive the dose, because the minimum safe daily dose is 300 mg
  4. DGive half the dose and inform the prescriber at the next round
23.Mental health nursingMedium

A patient who started a high-dose corticosteroid (prednisolone or prednisone) a week ago is now euphoric, sleeping little and talking very fast. What should the nurse suspect?

  1. ALithium toxicity
  2. BMood changes caused by the corticosteroid
  3. CAlcohol withdrawal
  4. DA normal reaction to feeling better from the treatment
24.Mental health nursingHard

An 8-year-old taking methylphenidate for 6 months has dropped from the 50th to the 25th centile for weight. What is the most appropriate nursing action?

  1. AStop the medicine immediately without telling the prescriber
  2. BReport the finding, review his eating pattern and suggest giving the medicine after breakfast
  3. CIgnore it, because weight changes in children are always normal
  4. DAdvise giving a double dose at night instead, so that the medicine does not affect his appetite during the day
25.Nursing math & unit conversionsMedium
12345678910111204:35?3:35 AM4:35 AM6:35 AM4:35 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 04:35 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

04:35
  1. 13:35 AM
  2. 24:35 AM
  3. 36:35 AM
  4. 44:35 PM
26.Nursing math & unit conversionsHard
428 µmol/L? mg/dL1 mg/dL = 88.4 µmol/L

Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 428 µmol/L. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in mg/dL. Round to two decimal places.

428 µmol/L1 mg/dL = 88.4 µmol/L
c = mg/dL
27.Dosage calculationsMedium
22 kg30 mg/kg/day2× per dayD = ? mg

A patient weighs 22 kg. The prescribed dose is 30 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

22 kg30 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
40 mg/1 mLV = ? mL

A patient weighs 72.6 lb. The prescription is 2 mg/kg as a single dose, and the stock contains 40 mg in 1 mL. Using 1 kg = 2.2 lb, what volume V do you give? Round to one decimal place.

72.6 lb2 mg/kg40 mg/1 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
360 mLleft? mL/h4 h left

500 mL was ordered over 6 hours. After 2 hours you find that 360 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 6 hafter 2 h: 360 mL
R = mL/h
30.IV infusion ratesHard
180 mLleft? mL/h4 h left

500 mL was ordered over 12 hours. After 8 hours you find that 180 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

500 mL / 12 hafter 8 h: 180 mL
Δ = %
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h80 kg14 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 14 units/kg/h for a patient who weighs 80 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL14 units/kg/h80 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine36 mL/h67 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 36 mL/h. The patient weighs 67 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

500 mg/250 mL36 mL/h67 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater300 mLtea240 mLsoup200 mLIV infusion80 mL/h × 12 hIV antibiotic2 × 100 mLurine300 mLurine375 mLwound drain90 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

water: 300 mLtea: 240 mLsoup: 200 mLIV infusion: 80 mL/h × 12 hIV antibiotic: 2 × 100 mLurine: 300 mLurine: 375 mLwound drain: 90 mL
B = mL
34.IV fluids & fluid balanceHard
500 mL300 mL infused100 mL/h21:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 100 mL/h. At 21:30, 300 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL300 mL infused100 mL/h
t = h
35.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, says inappropriate, random words and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 150 mmol/L, glucose 33 mmol/L and urea 5.8 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 150 mmol/Lglucose 33 mmol/Lurea 5.8 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 33 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 33 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter with a fixed conduction ratio. Find the ventricular rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration

3Solutions

1.Nursing fundamentals

Answer: B · Short sessions, large-print materials and repeating key points

Why this is the answer

Older learners benefit from short, focused sessions, clear large print, good lighting, repetition and teach-back. Involving family can help but should not replace teaching the patient.

Answer

B · Short sessions, large-print materials and repeating key points
2.Nursing fundamentals

Answer: C · Errors in identifying the patient or the sample

Why this is the answer

Most wrong-blood events come from identification errors, for example a mislabelled sample or skipping the bedside identity check. Positive patient identification at every step prevents them.

Answer

C · Errors in identifying the patient or the sample
3.Infection control & patient safety

Answer: A · Slide the gloved fingers under the second glove’s cuff and pull it on

Why this is the answer

The first glove is handled only by the inside of its cuff with the bare hand. The gloved hand then touches only the outside of the second glove, under its folded cuff. The inside of a glove is not sterile once skin has touched it.

Answer

A · Slide the gloved fingers under the second glove’s cuff and pull it on
4.Infection control & patient safety

Answer: B · The person who will perform the procedure, with the patient involved where possible

Why this is the answer

Under the Universal Protocol, the site is marked by the person performing the procedure, or an authorized delegate, ideally while the patient is awake and can confirm it. This helps prevent wrong-site surgery.

Answer

B · The person who will perform the procedure, with the patient involved where possible
5.Prioritization & delegation

Answer: D · Assess the lungs, oxygen saturation and swelling, then inform the provider

Why this is the answer

A rapid weight gain with orthopnea suggests fluid overload and worsening heart failure. The nurse assesses breathing and fluid status and informs the provider, who may adjust the diuretic.

Answer

D · Assess the lungs, oxygen saturation and swelling, then inform the provider
6.Prioritization & delegation

Answer: A · An anticholinergic drug, such as benztropine or procyclidine, as prescribed

Why this is the answer

Acute dystonia is an early extrapyramidal effect of antipsychotics. It responds quickly to an anticholinergic drug; it can be frightening, and laryngeal spasm can threaten the airway.

Answer

A · An anticholinergic drug, such as benztropine or procyclidine, as prescribed
7.Clinical nursing

Answer: C · Hypovolaemic shock from bleeding

Why this is the answer

Tachycardia, hypotension and visible blood loss suggest haemorrhagic (hypovolaemic) shock. Apply pressure, call for urgent help and prepare for fluids or blood.

Answer

C · Hypovolaemic shock from bleeding
8.Clinical nursing

Answer: B · Acute kidney injury from rhabdomyolysis

Why this is the answer

Prolonged pressure on muscles causes rhabdomyolysis, releasing myoglobin and potassium. Myoglobin can block kidney tubules; treatment includes IV fluids and close monitoring of urine output and electrolytes.

Answer

B · Acute kidney injury from rhabdomyolysis
9.Lab values & electrolytes

Answer: B · Fluid restriction

Why this is the answer

In SIADH, too much antidiuretic hormone makes the kidneys hold water, diluting the sodium. Fluid restriction is the first measure. Hypotonic fluids or extra water would lower the sodium further.Checked against: Syndrome of inappropriate antidiuretic hormone secretion · MedlinePlus (NIH) (2025)

Answer

B · Fluid restriction
10.Lab values & electrolytes

Answer: D · High potassium, high phosphate, high uric acid and low calcium

Why this is the answer

When many tumor cells break down, potassium, phosphate and nucleic acids (which become uric acid) flood the blood. Phosphate binds calcium, so calcium falls. The risks include arrhythmias and acute kidney injury.Checked against: Tumor Lysis Syndrome (StatPearls) · StatPearls (NCBI Bookshelf) (2024)

Answer

D · High potassium, high phosphate, high uric acid and low calcium
11.Pharmacology

Answer: C · With food and plenty of water, swallowed whole if slow-release

Why this is the answer

Oral potassium can cause nausea and, if a tablet lodges, ulceration of the oesophagus or gut. Taking it with food and plenty of water and staying upright reduces this; levels are monitored.

Answer

C · With food and plenty of water, swallowed whole if slow-release
12.Pharmacology

Answer: A · Pill-induced oesophagitis

Why this is the answer

Doxycycline can cause oesophageal ulceration if it stays in the oesophagus. It is taken with a full glass of water while upright, and the patient stays upright for at least 30 minutes.

Answer

A · Pill-induced oesophagitis
13.Med-surg: cardiovascular & respiratory

Answer: A · Below 0.5 mL/kg/h, suggesting poor kidney perfusion

Why this is the answer

A urine output below about 0.5 mL/kg/h (35 mL/h for 70 kg) for several hours is oliguria and may indicate hypovolaemia, shock or acute kidney injury. It should be reported along with the other observations, and the catheter checked for blockage.

Answer

A · Below 0.5 mL/kg/h, suggesting poor kidney perfusion
14.Med-surg: cardiovascular & respiratory

Answer: D · Dullness to percussion on the affected side

Why this is the answer

Blood in the pleural space gives a dull percussion note, whereas air gives hyper-resonance. In haemothorax the neck veins are often flat because of blood loss; in tension pneumothorax they are distended. A massive haemothorax needs a large chest drain, blood replacement and surgical review.

Answer

D · Dullness to percussion on the affected side
15.Med-surg: neuro, endocrine & renal

Answer: C · Receptive (Wernicke's) aphasia

Why this is the answer

Receptive aphasia comes from damage to Wernicke's area in the dominant temporal lobe. Speech is fluent but often meaningless, and comprehension is impaired. Patients are often unaware of their errors.

Answer

C · Receptive (Wernicke's) aphasia
16.Med-surg: neuro, endocrine & renal

Answer: C · Urgent referral for cystoscopy and imaging

Why this is the answer

Painless visible haematuria in an older smoker, with no infection, must be investigated urgently for bladder or kidney cancer. Intermittent bleeding does not mean the cause has gone.

Answer

C · Urgent referral for cystoscopy and imaging
17.Med-surg: GI, perioperative & oncology

Answer: B · Fewer clotting factors, low platelets and varices from portal hypertension

Why this is the answer

Reduced synthesis of clotting factors raises the INR. Portal hypertension causes splenomegaly with platelet sequestration and varices that can bleed. Patients can also have an increased clotting tendency, so the balance is complex.

Answer

B · Fewer clotting factors, low platelets and varices from portal hypertension
18.Med-surg: GI, perioperative & oncology

Answer: A · Liver damage may still develop, and appears only days later

Why this is the answer

Early after paracetamol overdose, patients often have no or few symptoms, but liver injury peaks after about 3–4 days. Treatment with acetylcysteine is guided by timed paracetamol levels and the history.

Answer

A · Liver damage may still develop, and appears only days later
19.Maternity & obstetric nursing

Answer: B · A large baby of a mother with diabetes

Why this is the answer

High maternal glucose crosses the placenta and the fetus makes extra insulin. After the cord is cut, the glucose supply stops but the insulin stays high. Preterm, small and cold babies are also at risk.

Answer

B · A large baby of a mother with diabetes
20.Maternity & obstetric nursing

Answer: C · Uterine tone, bleeding and newborn injury

Why this is the answer

Precipitous labour increases the risk of cervical and perineal tears, uterine atony and haemorrhage, and of newborn injuries such as bruising or intracranial bleeding.

Answer

C · Uterine tone, bleeding and newborn injury
21.Pediatric nursing

Answer: B · It reduces inflammation and the risk of coronary artery clots, under specialist supervision

Why this is the answer

Kawasaki disease is a vasculitis that can cause coronary artery aneurysms. It is treated with IV immunoglobulin and aspirin under specialist supervision, with echocardiography to check the coronary arteries.

Answer

B · It reduces inflammation and the risk of coronary artery clots, under specialist supervision
22.Pediatric nursing

Answer: A · Contact the prescriber, because 750 mg a day is above the maximum of 600 mg

Why this is the answer

Safe range = 12 × 25 to 12 × 50 = 300–600 mg/day. Prescribed = 250 × 3 = 750 mg/day, which is above the maximum. The nurse withholds the dose and clarifies with the prescriber, never adjusting it alone.

Answer

A · Contact the prescriber, because 750 mg a day is above the maximum of 600 mg
23.Mental health nursing

Answer: B · Mood changes caused by the corticosteroid

Why this is the answer

High-dose corticosteroids can cause mood changes, including mania, depression and psychosis. The nurse reports the change so the prescriber can review the dose and treatment.

Answer

B · Mood changes caused by the corticosteroid
24.Mental health nursing

Answer: B · Report the finding, review his eating pattern and suggest giving the medicine after breakfast

Why this is the answer

Appetite suppression is a common stimulant effect and can affect growth. The prescriber needs to know, and strategies such as giving the dose after breakfast and offering a good evening meal can help.

Answer

B · Report the finding, review his eating pattern and suggest giving the medicine after breakfast
25.Nursing math & unit conversions

Answer: 4:35 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

04 → 4 AM

Answer

4:35 AM

Answer

4:35 AM
26.Nursing math & unit conversions

Answer: c = 4.84 mg/dL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 428/88.4 = 4.842 ≈ 4.84 mg/dL

Answer

c = 4.84 mg/dL
27.Dosage calculations

Answer: D = 330 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

30·22 = 660 mg

Per dose

D = 660/2 = 330 mg

Answer

D = 330 mg
28.Dosage calculations

Answer: V = 1.7 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

72.6/2.2 = 33 kg

Dose

2·33 = 66 mg

Volume

V = (66/40)·1 = 1.65 ≈ 1.7 mL

Answer

V = 1.7 mL
29.IV infusion rates

Answer: R = 90 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/6 = 83.33 mL/h

New rate

R = 360/4 = 90 mL/h

Answer

R = 90 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: Δ = 8 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/12 = 41.67 mL/h

New rate

R = 180/4 = 45 mL/h

Percentage change

Δ = (45 − 41.67)/41.67·100% = 8%

Answer

Δ = 8%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.Pediatric & critical-care dosing

Answer: R = 28 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

14·80 = 1 120 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1120/40 = 28 mL/h

Answer

R = 28 mL/h
32.Pediatric & critical-care dosing

Answer: D = 17.9 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 000/250 = 2000 mcg/mL

Micrograms per minute

36·2000 = 72000 mcg/h
72000/60 = 1200 mcg/min

Per kilogram

D = 1200/67 = 17.91 ≈ 17.9 mcg/kg/min

Answer

D = 17.9 mcg/kg/min
33.IV fluids & fluid balance

Answer: B = 1135 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 300 + 240 + 200 = 740 mL
IV infusion: 80·12 = 960 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1900 mL

Total output

300 + 375 + 90 = 765 mL

Balance

B = 1900 − 765 = 1135 mL

Answer

B = 1135 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 2 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 300 = 200 mL

Time

t = 200/100 = 2 h

Answer

t = 2 h

That is about 2 h 00 min, so the bag runs out at about 23:30.

35.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: says inappropriate, random words → 3
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 3 + 3 + 4 = 10

Severity

GCS 10 → moderate

Answer

moderate
36.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 0 + 0 + 0 + 15 = 15

Risk level

15 → low risk

Answer

low risk
37.Arterial blood gas interpretation

Answer: Osm = 339 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·150 + 33 + 5.8 = 338.8 ≈ 339 mOsm/kg

Answer

Osm = 339 mOsm/kg
38.Arterial blood gas interpretation

Answer: PaCO₂ = 44.1 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·33 + 21 = 44.1 mmHg

Answer

PaCO₂ = 44.1 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: ventricular rate = 75 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 per minute
conduction ratio = 300 ÷ 75 = 4:1

Answer

ventricular rate = 75 bpm
40.ECG rhythm strip interpretation

Answer: PR interval

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 19 small boxes, 1500 ÷ 19 ≈ 79 per minute.
2. Rhythm: regular, every R–R is 0.76 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.24 s, constant, longer than 0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).

First abnormal step

PR interval → first-degree AV block

Answer

PR interval

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions